Polycythemia/Strokes - Statins

3 months ago my HCT was at 40 the best it has every been at for 8 years. My confidence soared and I thought WOW, I am well again, no headaches, no need to have that other venesection. BANG!! three weeks later rushed to hospital, blue lights and siren belting out across the calm. STROKE! (Left hand side)no way, I can't be having a stroke, my bloods are normal!!!!?????

Oh Well, as I said previously, 'one day at a time'. All the tests done very quickly, outcome is Lacunar Stroke (deep in the Cerebal region) blood not thin enough to go through the little veins. Put on all the required medications and told to rest. Three weeks later, BANG!! here we go again! this time on the right hand side - TIA stroke. No medication changes. Todate no further incidents. Put on 80mg Atorvastatin which is given for strokes and high cholestrol. I do not have high cholesterol so if blood is being thinned by the Clopidogrel and arteries widened by the Perindopril do I need to take Atorvastatin? Suffering from dizziness and faint like symptoms, general weakness and tiredness not like polycythemia fatigue, bruising is much worse on arms and legs. I am putting all of this down to the Atorvastatin.

Anybody out there with similar problems taking Statins.

11 Replies

  • Hi Normski - Though I'm unable to contribute anything concerning your statins I just wanted to say I'm sorry you've been through it with your strokes and it goes to prove our MPN's sometimes take a serious turn and should not be under-estimated. . I hope you are making a steady recovery and have the help you need.

    You should question your medical support as to why you need the Atorvastatin given the issues with it that you don't need on top of everything else.

    All my best to you. JR

  • Me!!!!

    My diagnostic whirlwind started March 2015 when I presented with 2 stokes at the same time...(thank you overachieving blood cells). After a million tests by saying few of the top MPN gurus I have been labeled "mpn- undefined" as I have attributes of ET, PV and mf. Started pravastatin when the strokes happened and now I'm on interferon. My levels are well controlled, but I will say that when I had the strokes, my levels were only a hair out of the normal ranges. Thru the diagnostics they found a lot of "spots" on my MRI that should not be on a 48 yo brain. The docs think that I hae been having small strokes for quite some time. As far as cholesterol goes...mine is ridiculously low....like 97 while eating bacon and eggs with triglicerides of only 55. The thought was that the statin would help keep me "unsticky" while they waited to fix a heart defect ( yes, I learned my body had been hiding quite a lot from me in March).

    Fast forward to now... Doctors are talking tomorrow about the statins. They think #1- that my cholesterol is already very low and does not need to go lower. And #2 there may be some stress on my kidneys / liver from the statin. They also have me on 324 mg of baby asprin b/c they say that Has a preventative effect with stokes, but who knows. I too am bruising and energy goes up and down like the tide.

    Apparently heavy use of statins is standard for post stroke treatments. Also, Ive learned that low cholesterol is some thing that happens to PV people because of the rate of cell turnover. As your blood values come into line, they usually see an increase in cholesterol- per Dr Silver, cornell Weill.

    Does that help at all? Or have I confused you more?

  • Hi Norm, as many know on here I too had a TIA a few weeks back along with retinal tears & bleeds behind my right eye. Ironically, eye check up today-fingers crossed! I digress; I too was given the same statins as you (40 mg) after my mini stroke and took them for a month. I've now stopped. They made me feel pretty dreadful with muscle & joint pain like nothing I've experienced before. I'm on Clopidogrel & HU and like you, my counts were stable. Got a check up next week so going to check it out with the consultant so will report back. All I know is I can't live my life with leaden legs & zero energy topped by exhaustion. Stay well, Poll xxx

  • After being diagnosed with PV after my MI a few years ago I too was prescribed 80mg Atorvastatin. It took a few months of suffering with extreme nausea but after working through all the %$"£^%& tablets I had to take, my GP and I narrowed it down to that statin. Transpires 80mg (in my NHS region anyway) was the standard size routinely prescribed. I was advised (rightly or wrongly) that Atorvastatin was the 'go to' statin of cardiologists but of course like all drugs, they can affect people in different ways. It wasn't until I dropped to 10mg Atorvastatin that the nausea finally went but then it still left me with a numbing ache in my arms and shoulders. I've now settled on 20mg Pravastatin which, my GP advises, is probably one of the weaker statins but it still does the same job though thankfully, no side effects (for me anyway !).

    Sounds like a case of working through with your GP which one is best suited to you so good luck with this particular journey ;-)

  • Whoop whoop! Retina healing nicely apparently so only got to go back in 2/3 months-faberooly. Really interested in last reply re trying different statins - although there's part of me which is resistant to taking yet more meds. Guess a trip to GP, in the interim, is called for to explore alternative statins then. Thanks for all the info here-where would we be without this site. Love to all, Poll x

  • Thanks guys for all the advice and interesting information. I have an appointment with G.P again on Thursday so should be interesting. Will let you know how I get on.

    Well done Poly-PV good news hope things continue to improve.

  • I was prescribed statins after a stroke but last week I threw them in the bin. I had been having memory problems - mentally foggy and fatigue, even to the point of having to go to a memory clinic and having a test for dementia. I thought my symptoms was the hydroxyl. How am I now? My mind feels as bright as a button! I've come alive! Fatigue? What fatigue? I have also read some research that people take statins to lower cholesterol as a way of treating heart disease when the real culprit is inflammation, not cholesterol, the body uses cholesterol to mend the damage caused by inflammation, so its the inflammation that should be treated. I'm not a medical doctor but it was interesting reading and maybe they're right.

  • What do you use to treat and get rid of inflammation. 

    I'd be grateful if you could tell me. Everything I find thins the blood and I'm already on baby aspirin 

  • Hi sorry I can't help with an answer but just wanted to wish you a speedy recovery and hope you get meds sorted out. Kind regards Aime x

  • Hi All, Update - Saw the Doc last Thursday and was advised to stay on statin for the time being! Spoke about cold that had developed since Tuesday and cough that had developed in May (just after Stroke Medication taken for three weeks). The cough was now serious and on the Thursday night I was up every 20mins with high temp and serious coughing fits. Doctor prescribed me antibiotic and to take paracetamol. Thursday and Thursday night was horrendous eyes watering, nose blocked, breathing difficult and coughing causing me to vomit, as so intense. Spoke to Nhs 24, they thought it was allergy to antibiotic. Go see Doctor in the morning. Saw another Doctor on Friday morning - told not to take the antibiotic as I had a viral infection and antibiotic would not help. This Doctor checked all my meds etc and asked loads of questions. I had been put on Perindopril for high blood pressure when I had the stroke. I apparently now have an allergy to the Perindopril aswell as the viral infection. No more Perindopril for me at the moment. This drug apparently takes about 72 hours to come out of the system, so I have another 36 hours to go of coughing and vomiting. LOL this is more likely to cause another stroke with all the stress and strain. I have not given up on the statins and have read various articles and arguments for and against. Once my body has settled down from this last episode I will take up the statins again. I require to have bloods taken to get readings for liver etc but cannot get these done whilst there is an infection in the works.

  • Normski1- I've been taken off the statins. My kidneys were unhappy...so stay tuned and ill let you know what happens next

You may also like...